Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Epilepsy And RA

Epilepsy And RA

FRUSTRATED: Turns our the Methotrexate and Enbrel I take for RA uses the same liver enzyme to process as does Phenobarbital. This in turn is causing break-through seizures. They have dropped the Enbrel and raised both the Methotrexate and Phenobarbitol. The Rheumatologist was going to replace the Enbrel with Plaquenil which will lower my seizure threshold. I take other medications for both that don't affect anything else, but are not effective on their own.

Phenobarbital and Gabapentin seems… read more

A MyEpilepsyTeam Member said:

Thanks for responding. After responding to your post, I realized that you're taking the generic form of Neurontin, not Lyrica. The generic form of Lyrica is Pregabalin. I always get those two confused.

I did take gabapentin for a short time, right before I started the Lyrica. I had some joint pain, but not too severe. I was taking a low dose of it. I took dilantin with phenobarbital for a long time. I didn't have any of the side effects you are experiencing. I did experience sleepiness, but that was from the phenobarbital.

Pregabalin, Lyrica, is mainly used for diabetic nerve pain, and fybromialgia, but it's also prescribed for some types of joint pain. It was approved for certain types of epileptic seizures in 2007. You may want to ask both your neurologist and RA doctor if you could use it for your joint pain and seizures. I believe that it's used in conjunction with other epilepsy meds. You could stop taking the gabapentin.

Hope everything goes well with your doctor's visit on Monday. Please keep me posted. You're in my prayers.

posted almost 5 years ago
A MyEpilepsyTeam Member said:

Hi Helida, I'm new, so please forgive any mistakes. I have partial complex seizures, take dilantin, enbrel, gabapentin... My joints continue to worsen but not sure how much worse it could be. Terrible side effects are difficult to distinguish between meds. Going to doctor Monday to ask for help (again). Side effects are bronchial cough, confusion with memory issues, sweats, inflammed vocal cords, blurred vision, severe joint pain. Can't get my dilantin levels stable (should be 10-30). But seizures are less frequent. I'll keep you posted if I find out any news that might help. Praying for you. Regards, Susan

posted almost 5 years ago
A MyEpilepsyTeam Member said:

I don't have RA, but, I do take gabapentin. I took Dilantin and phenobarbital for complex partial seizures for about 10 years. and tegretol for another 10. I had brain surgery, right temporal lobectomy, in 1993. I was on tegretol for a while, then on depakote, later on zonegran, and then on neurontin, all for seizure maintenance. In 2008, my neurologist, who had worked in the gabapentin for epilepsy trials, put me on this medication. I didn't have the common side effects such as: sleepiness, and weight gain. I actually lost about 20 lbs. within a period of about 6 mos. My insomnia got worse. I had back and muscle pain. I started with a dose of .25 and gradually increased to 75.
I had finally gotten comfortable with this dose, my doctor decided that, because I wanted to lower the dose on Paxil, which I was taking for menopause, he'd raise my Lyrica to 150. I agreed despite the side effects.

In 2010, I had a weird episode where my son woke me up to take him to school, I was extremely disoriented. He wanted me to give him the clothes he was going to wear. I had forgotten to leave them out the night before. I couldn't concentrate. I went in my closet looking for them My son took me to the bedroom closet where I would put his and my husband's clothes after ironing them, and I just stood there. He felt me falling so he took me to my room and put me back in bed. I had him call 911 and his dad. I apparently told him that I was having a seizure. I was taken to the emergency room. I was able to give them all the info they needed to check me in. My husband arrived at the hospital a couple of hours later. I was told that I had low levels of potassium. I can't remember anything that happened on this day, until I was released later that day. I saw my neurologist later that week, and he said that I had suffered a seizure. He increased the dose to 200, and the side effects got worse. I started waking up from my sleep with a sore throat, and the feeling that my throat was closing. Every time I tried prescription sleep medication, I would have anxiety, and the medication wouldn't work at all.

All the side effects I have seem to be the least common side effects of Lyrica. You are the only person that I know that takes the generic version. What have you experienced with this medication?

posted almost 5 years ago
Already a Member? Log in